Advertisement

International Journal of Clinical Pharmacy

, Volume 34, Issue 2, pp 286–289 | Cite as

Cutaneous side effects associated with sunitinib: an analysis of 8 cases

  • Claire Vignand-CourtinEmail author
  • Caroline Martin
  • Christine Le Beller
  • Christina Mateus
  • Severine Barbault-Foucher
  • André Rieutord
Short Research Report

Abstract

Objective Sunitinib is an antineoplastic agent, specifically a tyrosine kinase inhibitor. Thanks to its targeted action, this drug is relatively well tolerated. The main side effects are asthenia, gastrointestinal disturbances, and dermatological effects. The aim of our study was to collect information about dermatological side effects and assess them in patients treated with sunitinib. Method A retrospective study was performed on 8 patients treated with sunitinib between January 2006 and July 2009. Results Twelve different types of side effects were observed: genital lesion (9), cutaneous eruption (7), hand-foot syndrome (6), yellow discoloration of skin (4), hair depigmentation (4), xerosis (4), pigmented lesion (4), vascular lesion (3), erythema (3), splinter haemorrhage of fingernails (1), facial oedema (1), and pruritus (1). To date vascular and pigmented lesions associated with sunitinib have not been recorded in literature, genital lesions have only been described in the scrotal region. These genital lesions led to discontinuation of treatment by 4 patients in our study. Conclusion Although the risk/benefit ratio is favourable for sunitinib, all health care professionals must be aware of the risk of such adverse events. When genital lesions are observed, dose adjustment is recommended. Thorough clinical examination and patient interviews are necessary to detect these effects.

Keywords

Cutaneous effect Dermatology Pharmacovigilance Sunitinib Side effect 

Notes

Conflicts of interest

None.

References

  1. 1.
    http://www.ema.europa.eu/docs/fr (2011). Accessed 02 Sept 2011.
  2. 2.
    Autier J, Mateus C, Wechsler J, Spatz A, Robert C. Cutaneous side effects of sorafenib and sunitinib. Ann Dermatol Venereol. 2008;135:148–53.PubMedCrossRefGoogle Scholar
  3. 3.
    Deslandre M, Sibaud V, Chevreau C, Delord JP. Cutaneous side effects associated with epidermal growth factor receptor and tyrosine kinase inhibitors. Ann Dermatol Venereol. 2008;1:16–24.CrossRefGoogle Scholar
  4. 4.
    Begaud B, Evreux JC, Jouglard J, Lagier G. Imputation of the unexpected or toxic effects of drugs. Actualization of the method used in France. Therapie. 1985;40(2):111–8.PubMedGoogle Scholar
  5. 5.
    Bennani-Lahlou M, Mateus C, Escudier B, Massard C, Soria JC, Spatz A, et al. Eruptive nevi associated with sorafenib treatment. Ann Dermatol Venereol. 2008;135(10):672–4.PubMedCrossRefGoogle Scholar
  6. 6.
    Sahai S, Swick B. Hyperkeratotic eruption, hand-foot skin reaction, facial erythema, and stomatitis secondary to multi-targeted kinase inhibitor sorafenib. Int J Dermatol. 2010;49:1203–6.PubMedCrossRefGoogle Scholar
  7. 7.
    Billemont B, Barete S, Rixe O. Scrotal cutaneous side effects of sunitinib. N Engl J Med. 2008;359(9):975–6.PubMedCrossRefGoogle Scholar
  8. 8.
    Tonini G, Intagliata S, Cagli B, Segreto F, Perrone G, Muda A, et al. Recurrent scrotal hemangiomas during treatment with sunitinib. J Clin Oncol. 2010;35(28):e737–8.CrossRefGoogle Scholar
  9. 9.
    Suwattee P, Chow S, Berg B, Warshaw EM. Sunitinib: a cause of bullous palmoplantar erythrodysesthesia, periungual erythema, and mucositis. Arch Dermatol. 2008;144(1):123–5.PubMedCrossRefGoogle Scholar
  10. 10.
    Sibaud V. Cutaneous side effect of angiogenesis inhibitors in cancer patients. Oncology. 2009;11:291–7.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  • Claire Vignand-Courtin
    • 1
    Email author
  • Caroline Martin
    • 1
  • Christine Le Beller
    • 2
  • Christina Mateus
    • 3
  • Severine Barbault-Foucher
    • 1
  • André Rieutord
    • 1
  1. 1.Pharmacy UnitBeclere Hospital (AP-HP)ClamartFrance
  2. 2.Pharmacovigilance Regional CenterGeorges Pompidou European Hospital (AP-HP)ParisFrance
  3. 3.Dermatology UnitGustave Roussy InstituteVillejuifFrance

Personalised recommendations